Acid reflux medications: are they safe?

Acid Reflux2

This post was written by Reshi Kanuru, MD, PPG – Gastroenterology.

Acid reflux medications are one of the most effective treatments in medicine. Whether we’re treating heartburn or healing bleeding ulcers, acid medications have revolutionized the way we treat many gastrointestinal issues. Over the last several years, and particularly in the past month, there has been great attention paid to acid medications and the side effects they may cause. I hope to dispel the myths and discuss what we can do to help prevent side effects associated with proton pump inhibitors (PPIs).

What are the different types of acid reflux medications?

There are two types of acid medications: histamine blockers (H2) and proton pump inhibitors (PPIs). Histamine blockers include Zantac (ranitidine), Pepcid (famotidine), and Tagamet (Cimetidine). Proton pump inhibitors (PPIs) include Protonix (pantoprazole), Nexium (esomeprazole), Prilosec (omeprazole), Prevacid (lansoprazole), Aciphex (rabeprazole) and Dexilant (dexlansoprazole).

What are some concerns regarding the H2 medication, Zantac?

Over the past year, several blood pressure medications have come under review and have been recalled from the market because they contain a substance called N-nitrosodimethylamine (NDMA). NDMA is a contaminant that can occur in the process of creating various medications. NDMA has been studied in animals where at significant levels can cause lung and liver cancer. While there aren’t any documented cases of cancer associated with NDMA occurring in humans, NDMA is classified as a probable human carcinogen, meaning a substance that can cause cancer in humans. NDMA can also be found in cigarettes, chewing tobacco, and some cured foods, like bacon. Other consumables such as beer, fish, and even cosmetic products can be sources of exposure to NDMA.

NDMA has been detected at low levels in some brands of Zantac or its generic, Ranitidine. Thus far, the levels of NDMA have been low, like those found in common foods. Currently, the FDA is testing Zantac products produced by different manufacturers to find if any brands contain unacceptable levels of NDMA that would require a mandatory recall. Presently, the FDA has issued a voluntary recall of over the counter Ranitidine under the brands of Walgreens, Walmart, Rite-Aid, and any manufactured by Apotex Corp. These companies have complied with the voluntary recall while more testing continues.

What should I do if I currently take Zantac?

At this point, if you are concerned about taking Zantac there are alternative medications that are perfectly acceptable. Pepcid and Tagamet are both over the counter histamine blockers that can be used in place of Zantac. As always, we recommend speaking with your physician about which medication and dosage would be appropriate for you.

What are some concerns regarding PPIs?

The concern regarding PPIs is a little more complicated than with Zantac. Over the past several years there have been concerns regarding the side effects of proton pump inhibitors. PPIs have been blamed for increasing the risk of pneumonia, clostridium difficile infections (an infection of the colon), osteoporosis, chronic kidney disease, dementia, and even death. Unfortunately, many of these studies have not shown PPIs to cause these side effects and, at the most, have shown association, not causation. The difference between association and causation is best explained with an example. If we say people who drive yellow cars get into car accidents, I think we understand that just because the car is yellow, does not mean the color of the car caused the accident. In the same way, just because the people who were taking PPIs in these studies had increased risks of certain side effects, does not mean the PPIs caused the side effect. Particularly with side effects like dementia and pneumonia, larger studies have been conducted that have not shown any association or causation related to PPIs. This does not mean that PPIs do not have side effects.

PPIs, like all medications, can cause side effects and interact with other medications. It is important to only use PPIs if you need them. If you do take a PPI, it is important to try to decrease the medication to the lowest effective dose with the help of your healthcare provider. Working on healthy eating, exercise, and weight loss can lead to a significant decrease in the use of these medications. For those who are concerned about the association between PPIs and osteoporosis, it is important to take preventative measures like getting enough calcium and vitamin D. It is equally important to do weight-bearing exercises to help maintain bone strength while working on decreasing the dose of your PPI.

What should I do if I have concerns regarding my acid reflux medications?

If you have concerns regarding your acid reflux medication talk with your primary care doctor or gastroenterologist. Your health care providers will be able to provide you alternatives to the medications you are taking and offer further information regarding the risks with these medicines. If you do have questions regarding your gastrointestinal or liver health, please contact Parkview Gastroenterology to set up an appointment. 

Need assistance?

Contact us